3-year-old boy is brought to the emergency department due to loss of consciousness


#1

3-year-old boy is brought to the emergency department due to loss of consciousness while playing at a park The boy was short of

breath from running when he appeared blue and went limp for approximately 10 seconds. His mother caught his fall and says that he

regained consciousness quickly. He did not hit his head or experience any trauma. However, the patient has previously lost

consciousness during excess crying and temper tantrums. The events are brief and accompanied by blue discoloration of his lips

The patient was born full term via normal vaginal delivery, and there was no known history of cyanosis or jaundice in the neonatal

period He has met all developmental milestones. The patient’s father has hypertension and hyperlipidemia, and his paternal uncle

has a seizure disorder. Temperature is 37.5 C (99.5 F), pulse is 110/min, and respirations are 45/min. Physical examination shows an

alert and mildly cyanotic boy with a systolic ejection murmur along the mid to upper left sternal border. When the child squats, the

murmur becomes louder and the cyanosis improves The abdomen is soft, nontender, and nondistended. No organomegaly is

present Femoral and brachia! pulses are equal and 2+. Deep tendon reflexes are 2+. Which of the following is the most likely

diagnosis in this patient?

  • QA Absence epilepsy
  • 0 B. Breath-holding spell
  • 0 C. Generalized seizure
  • 0 D. Hypertrophic cardiomyopathy
  • 0 E. Isolated atrial septal defect
  • 0 F Tetralogy of Fallo!
  • 0 G. Vasovagal syncope

0 voters

58-year-old woman comes to the emergency department due to several hours of severe left-sided headache, nausea, and vomiting. She also

has blurred vision and sees halos around lights. The patient has a history of hand tremors for which she recently started taking a new medication.

She previously smoked, but does not use alcohol or illicit drugs. Temperature is 37 C (98.6 F), blood pressure is 150190 mm Hg, and pulse is

96/min. The patient is in severe distress. Physical examination reveals left eye circum-corneal injection with a dilated and sluggish pupil. Visual

acuity is decreased in the left eye. She has resting hand tremors and increased resistance to passive movements of the extremities. Which of the

following medications is most likely causing her current symptoms?

  • QA Entacapone
  • 0 B. Levodopa/carbidopa
  • 0 C. Pramipexole
  • 0 D. Propranolol
  • 0 E. Selegiline
  • 0 F Trihexyphenidyl

0 voters

32-year-cid man is brought to the emergency department due to confusion. He was hospitalized 2 weeks ago for an episode of

bizarre behavior in which he was found running naked down a highway while proclaiming he could “walk on water.” The patient was

diagnosed with bipolar disorder and treated with lithium and an antipsychotic medication. The patient’s history is significant for an

episode of depression in his 20s as well as asthma treated with albuterol as needed. In the emergency department, temperature is

39.8 C (103.6 F), blood pressure is 1601100 mm Hg, pulse is 116/min, and respirations are 22/min. He is not oriented to time, place,

or person Mucous membranes are dry_ Profuse diaphoresis is present The lungs are clear to auscultation. Abdominal, neck, and

extremity muscles are rigid Muscle tone is increased. Deep tendon reflexes are 2+ Laboratory studies show a lithium level of 0.9

mEqll (normal• 0.6-1.2 mEqll), serum creatine kinase of 50,000 IU/L, and a total white blood cell count of 23,0001mm’. Which of the

following is the most appropriate next step in management of this patient?

  • QA Discontinue antipsychotic
  • QB Discontinue lithium
  • QC Startantibiotics
  • Q D Start benztropine
  • Q E Startcyproheptadine
  • Q F. Startdiphenhydramine
  • Q G Start propranolol

0 voters